Ceftriaxone and Ringer’s Lactate Infusion Extravasation Associated Gangrene of the Forearm and Hand: A Case Report

Onome T. Abiri, Wiltshire C.N. Johnson, Joseph S. Kanu, Emmanuel K. Margao, James P. Komeh, Issac O. Smalle, Ibrahim B. Kamara, Edna Pessima

Abstract


Background: We described here a patient that developed gangrene of the hand and forearm few days after ceftriaxone and ringer’s lactate infusion therapy. To the best of our knowledge, this is the first case of ceftriaxone and ringer’s lactate extravasation associated gangrene described in the literature.
Case presentation: We report here a case of a 2-year-old child that was hospitalized because of high fever, cough, difficult breathing, anorexia and vomiting. He was given artesunate injection 2.4ml 12 hourly, ampicillin sodium injection 500mg 6 hourly and Gentamycin injection 25mg 6 hourly for three days due to suspected clinical malaria and later on ringer’s lactate intravenous infusion and ceftriaxone injection since he was not improving clinically. Prior to discharge, the boy’s right forearm and hand were swollen and painful. When the child was brought back to the hospital, parents were informed that the boy’s forearm and hand have become gangrenous.
Conclusion: The causal relationship of cetriaxone and ringer’s lactate extravasation and gangrene was apparent. The result of this report is to make health professionals aware about such possibility so that care is taken during ceftriaxone and ringer’s lactate infusion therapy.



Copyright © 2018. Sierra Leone Journal of Biomedical Research